Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Raleigh, NC

May 16, 2023Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2023, 7:53 PM EDT for Person County, North Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 7:53 PM EDT (23:53 UTC)
Expired
May 16, 2023, 8:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:12 PM EDTTSTM WND DMG2 Sw Concord, NCMULTIPLE DOWNED TREES CAUSED POWER OUTAGES NEAR HYCO LAKE.
May 16, 8:22 PM EDTHAIL 1.252 W Bethel Hill, NCLARGE HAIL REPORTED NORTH OF ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND HWY 501N.
May 16, 8:23 PM EDTTSTM WND DMG2 W Bethel Hill, NCMULTIPLE TREES REPORTED DOWN NORTH OF ROXBORO, NC NEAR BETHEL HILL SCHOOL RD AND HWY 501N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:03 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS52 KRAH 162353
SVRRAH
NCC145-170045-
/O.NEW.KRAH.SV.W.0049.230516T2353Z-230517T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
753 PM EDT Tue May 16 2023

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northern Person County in central North Carolina...

* Until 845 PM EDT.

* At 753 PM EDT, a severe thunderstorm was located over Ringgold, or
  8 miles east of Danville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roxboro, Concord, Bethel Hill, Mayo Reservoir, Hyco Marina and Hyco
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 7880 3632 7891 3642 7914 3654 7914
      3654 7880
TIME...MOT...LOC 2353Z 289DEG 31KT 3660 7926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NTL
2 follow-up statements
061 
WWUS52 KRAH 170021
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
821 PM EDT Tue May 16 2023

NCC145-170045-
/O.CON.KRAH.SV.W.0049.000000T0000Z-230517T0045Z/
Person NC-
821 PM EDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHERN PERSON COUNTY...

At 821 PM EDT, a severe thunderstorm was located near Alton, or 8
miles southeast of Turbeville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir and Hyco Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 7880 3632 7891 3643 7910 3654 7909
      3654 7880
TIME...MOT...LOC 0021Z 287DEG 33KT 3652 7895 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NTL
289 
WWUS52 KRAH 170033
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
833 PM EDT Tue May 16 2023

NCC145-170045-
/O.CON.KRAH.SV.W.0049.000000T0000Z-230517T0045Z/
Person NC-
833 PM EDT Tue May 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN PERSON COUNTY...

At 832 PM EDT, a severe thunderstorm was located near Virgilina,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bethel Hill and Mayo Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3640 7880 3640 7890 3646 7893 3654 7895
      3654 7880
TIME...MOT...LOC 0032Z 286DEG 32KT 3650 7882 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:22 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 16, 3:22 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front will approach the area later today, bringing unsettled
weather through tonight as the front crosses the region. This front
will push to our south on Wednesday as high pressure begins to build
in from the north, resulting in less humid and slightly cooler
weather for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...

...Strong to severe storms with local flooding possible this
late afternoon into tonight...

Showers and thunderstorms are developing in the warm sector ahead of
a cold front currently stretching northeast across the TN Valley. A
prefrontal trough is moving east across the western Piedmont, and
may help generate showers and thunderstorms this afternoon across
the region before a larger area of storms move across the region
associated with the cold front and upper shortwave tonight. Ridging
aloft has helped many areas to become partly to mostly cloudy today,
and the weak subsidence inversion may be helping to prevent many
storms from developing along the prefrontal trough early this
afternoon. Aside from that, increasing insolation and dewpoints in
the mid-60s will likely overcome any inversion aloft by late
afternoon and isolated to scattered convective activity is expected
across the western Piedmont.

Higher confidence in shower and thunderstorm activity remains with
the approaching cold front later this evening and overnight. High-
res CAMS slightly differ in the details of coverage and timing, but
with the greatest coverage near the NC/VA border. With 0-6km shear
of 40-50 kt and MUCAPE of 1500-2500 J/kg, strong and organized
storms are possible, with the highest chances west of the Triangle.
SPC has highlighted areas west of Highway 1 under a Slight Risk
(level 2/5) and most areas elsewhere a Marginal Risk (level 1/5) for
severe storms this afternoon and evening. Although lower-level shear
is not too strong, curved hodographs and updraft helicity swaths
show the potential for isolated tornadoes, as well. Precipitable
water values around 1.75 inches will increase the potential for
heavy rain and flash flooding, mainly over and north of the
Triangle. Once the front moves towards the southern half of central
NC, conditions may become more stable with the threat of severe
weather diminishing across the area. The front should clear the area
by late tonight, with all areas becoming dry by sunrise. Lows will
remain mild, with temperatures only lowering to the mid-60s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 125 PM Tuesday...

Skies will clear from north to south Wednesday as cold front settles
across South Carolina. As the front stalls to the south a few
lingering showers are possible in the far southern portions of the
FA. Pops have been trending drier, but still held onto low slight
chance PoPs for Wednesday during the day for the southern portion of
the Sandhills and the southern portion of the Coastal Plain.
Northerly winds 5-10mph will start the day off before veering to a
more easterly wind overnight. Gusts over night near the SC border
could be up to 25 mph as surface high pressure over PA influences
the area. Temperatures will be noticeably cooler than today as we
will see dew points in the 50s everywhere by the afternoon. High
temperatures will be in the upper 70s and low 80s north, to mid 80s
south.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 200 PM Tuesday...

Surface high pressure over New England Thursday will slowly shift
offshore Thursday afternoon. When the influence of the surface high
weakens the the stalled front across South Carolina could bring
showers into the far southern portion of the FA, although most
recent models have held most of the precip to the south. For now
trending drier for Thursday, but low slight chance PoPs remain in
the forecast. The boundary across south Carolina will begin to push
southeast late Thursday. With the increase of low level moisture and
northeasterly flow in the mid levels, a weak mid level low pressure
system could develop off the SC/NC coast by early Friday morning.
The GFS has the low pressure off shore enough where Central NC will
see minimal impact Friday afternoon where as the ECMWF model has a
larger low pressure system with some impacts for the Central NC. For
now, went with a blend of the two with slight chance PoPs along and
east of I95 corridor for Friday afternoon and evening. A brief lull
will occur Saturday as the disturbance moves up along the Mid-
Atlantic coast and a cold front moves into the Mid-Atlantic from the
west.

A cold front associated with a mid level low pressure over the Great
Lakes region will sweep across the Mid-Atlantic Friday and Saturday.
However, the timing and  coverage Central NC will see is uncertain
as models diverge from each other beginning Saturday morning. For
now kept PoPs around 30 percent for Saturday and into Sunday morning
as the cold front moves across the region. By Sunday night, all of
Central NC is expected to be dry as high pressure from the west
begins to build into the region for Monday and Tuesday.

Highs over the weekend and into early next week will be in the low
80s north to mid 80s in the south. Lows will be in the mid to upper
50s with areas to the south near 60.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Aside from MVFR ceilings at KINT this afternoon, VFR conditions will
continue for the next few hours. SHRA and TSRA will develop across
the north and west later this afternoon through early tonight and
push E/SE through the period. Sub-VFR conditions are expected in low
ceilings, and reduced VIS in downpours. Gusty and erratic winds are
expected near storms, along with strong up/downdrafts and frequent
lightning. Conditions will begin to improve as storms exit the area
late tonight, however MVFR ceilings are possible by daybreak. Winds
shift north to northeast Wed morning.

Beyond 18z Wed: VFR conditions should develop Wed, however low
stratus may generate sub-VFR conditions at times overnight through
the end of the week. An approaching front may bring sub-VFR
conditions in showers and storms late Saturday through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield/JJT
NEAR TERM...JJT
SHORT TERM...CA
LONG TERM...CA
AVIATION...JJT
Hazardous weather outlook, May 16, 6:54 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
654 PM EDT Tue May 16 2023

NCZ042-073>078-083>086-088-089-172300-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
654 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few strong to severe thunderstorms are possible late this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>041-043-172300-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Wilson-
654 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 6:56 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
656 PM EDT Tue May 16 2023

NCZ007>009-170000-
Vance NC-Person NC-Granville NC-
656 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern Person,
southern Vance and central Granville Counties through 800 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Rougemont, or 11 miles southeast of Roxboro,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Dabney, Moriah, Gillburg, Berea,
Surl and South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

&&

LAT...LON 3638 7837 3626 7833 3623 7836 3623 7838
      3620 7840 3617 7844 3616 7846 3618 7849
      3613 7852 3621 7880 3624 7880 3624 7890
      3625 7894 3639 7889
TIME...MOT...LOC 2255Z 278DEG 22KT 3630 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NTL
Local storm report, May 16, 6:59 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     2 N CONCORD             36.50N 79.06W
05/16/2023                   PERSON             NC   PUBLIC

            POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
            EQUIPMENT.

&&

CBL
Local storm report, May 16, 7:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     5 SSW BETHEL HILL       36.44N 78.90W
05/16/2023                   PERSON             NC   UTILITY COMPANY

            POWER OUTAGE DUE TO FALLEN TREES ON UTILITY
            EQUIPMENT.

&&

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:32 PM EDTSevere Thunderstorm WarningRAHPerson43 min
May 16, 6:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person50 min
May 16, 6:28 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren62 min
May 16, 6:56 PM EDTSpecial Weather StatementRAHGranville, Vance64 min
May 16, 7:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.